“Pyrethrin and Pyrethroid Toxicity” a very common emergency at the Veterinary Clinic.
The staff at Park Road Veterinary Clinic had an emergency appointment with “Betsy” a 5 year old female spayed cat that had accidently been administered an over the counter flea medication that was packaged for dogs.
Unfortunately, the common ingredient in over the counter flea preparations packaged for both cats and dogs are Pyrethrins and Pyrethroids. Pyrethrins are a type of drug derived from flowers in the family Chrysanthemum (commonly known as mums).
Pyrethroids are synthetic (man-made) derivatives. They were produced so that there was a stronger product because the natural pyrethrins rapidly breakdown with light, heat and air.
Betsy presented to use in a severe state of full body tremoring and twitching uncontrollably. She was drooling excessively as well. The owners were aware of having applied the flea medication that was for a dog (60-80lb dog dose). Knowing the exact product and time of application allowed us to know which antidotes (reversal agents) were required. It is always beneficial to bring the packaging in for us to review if your pet has been poisoned, ingested a toxin or medication, or had a product applied accidentally.
The most common signs that we see with this form of toxicity are:
- Increased drooling
- Extreme body temperatures (high or low)
- Difficulty breathing
- Tingling, tickling, prickling, pricking, or burning sensations of the skin
- Ataxia (wobbling)
We started supportive treatments on Betsy immediately. The first and most important step to take when dealing with a situation like this is bathing the animal with liquid degreasing detergent several times. This can be done at home as soon as you realize the mistake. We may repeat this at the clinic again.
We also place an intravenous catheter (into the vein) to provide a source of fluids directly into the bloodstream. The benefits of this procedure is to:
- have immediate access to the bloodstream in case emergency medication needs to be administered rapidly.
- to support the kidneys and liver from damage (if the toxin was ingested orally) and because with severe and prolonged tremoring a muscle breakdown product called myoglobin is released. Myoglobin can cause acute kidney failure.
- administer the specific treatment ‘Methocarbamol’ to the patient to reverse the signs of toxicity.
“Betsy” had 2 baths while with us and was started on the intravenous (IV) fluids immediately after that. We administered her Methocarbamol through the IV catheter and within 5-7 minutes she was already showing dramatic improvement. “Betsy” remained very stable while she was hospitalized with us and remained on IV fluids for a total of 36 hours. We started using the Methocarbamol orally (by mouth) the same day she was admitted so that she could be managed at home with her owners for continued care.
If you ever experience this situation with your own family pets our Brantford veterinarians and animal health team will guide you through the necessary steps that are taken in the hospital and then at home under your personal care. Commonly there is bloodwork performed in hospital to provide a baseline and ensure there are no other underlying concerns or complications that require attention.
Monitoring of a patient’s temperature is very important with the tremoring and agitation . If the temperature remains high cooling measures are taken, this may include cool water bathes and fans.
If there is skin irritation at the application site Vitamin E cream can be applied and/or cool compresses used.
“Betsy” made a full and fabulous recovery. She did not have any complications with acute kidney failure. A successful and happy ending to a very intense and potentially fatal emergency.
It is very important to remember a few things about Pyrethrins and Pyrethroids:
- If accidentally applied bathe the animal promptly
- Bring the product packaging into the animal hospital with you
- If different products that contain pyrethrins are used at the same time there can be additive effects. For example, flea shampoos and powders over the counter contain them and ifyou then use the liquid drops as well you are doubling up on the concentration of this chemical and can quickly lead to an overdose.
- Often cats present after having a dog dose accidentally applied to the skin or they have groomed a dog that had it recently applied. There is often a 12-24 hour time span that has passed before owners notice.
- Dogs have had overdoses or clinical signs as well especially after accidental ingestion of multiple tubes or the wrong sized dose applied onto the skin.
- Cats are very sensitive to these products as well because they have a decreased ability to metabolize and breakdown the product.
- Always secure all medications away from an area that your pets could have access to.